Home Current Issue Previous Issues Collections Podcasts Blogs CME For Authors Journal Info
Skip Navigation LinksHome > December 2008 - Volume 101 - Issue 12 > An Unusual Cause of Acute Unexplained Blood Loss in a Patien...
Southern Medical Journal:
doi: 10.1097/SMJ.0b013e3181889d7a
Special Sections: Letters to the Editor

An Unusual Cause of Acute Unexplained Blood Loss in a Patient on Chronic Hemodialysis

Minocha, Anil MD, FACP, FACG, AGAF

Free Access
Article Outline
Collapse Box

Author Information

Overton Brooks VA Medical Center; Shreveport, LA

Back to Top | Article Outline

To the Editor:

Patients on chronic hemodialysis with acute and unexplained blood loss are at a high risk for bleeding because of uremia-induced platelet dysfunction, as well as the intermittent use of heparin with dialysis treatments.

A 46-year-old male presented to the emergency department, because his dialysis center had instructed him to immediately report to the emergency department if his hemoglobin became low. He complained of some shortness of breath and a mild, intermittent epigastric burning pain, which had been improving over time. He denied any bleeding, nausea, vomiting, or diarrhea. His bowel movement pattern was unchanged.

He had end stage renal disease and had been on thrice weekly hemodialysis for five years. He had his last dialysis three days before presenting to the emergency department and missed his dialysis appointment on the day before admission. His past surgical history was significant only for an arteriovenous (AV) fistula put in place five years prior for hemodialysis. He denied the use of nonsteroidal anti-inflammatory drugs.

His physical examination revealed a moderately built and nourished male in no acute distress with a blood pressure of 198/106; pulse 95/minute; and respiratory rate 14/minute. Conjunctivae were pale with nonicteric sclera, and there was an AV fistula on the left upper extremity. The heart and lung examinations were unremarkable. The abdominal exam revealed ascites. Pedal edema was present, and the rectal exam showed brown stool in the vault.

Laboratory results on admission were as follows: white blood cells 5.7 K/mm3; hemoglobin 5.4 g/dL; hematocrit 16%; platelets 341 K/mm3; albumin 2.9 g/dL. Liver enzymes and bilirubin were normal.

The patient declined a blood transfusion, stating that blood made him feel worse. During further questioning and discussion about blood transfusions and a potential esophagogastroduodenoscopy, he provided additional details regarding his present illness. He had previously observed that when blood was drained from his fistula during dialysis, he would feel better. This prompted him to borrow a needle from one of his friends and puncture the AV fistula site. Blood gushed out of the fistula and he started to feel better. He then used hand-compression to stop the bleeding.

While several cases of autophlebotomy have been reported, to our knowledge, this case is the first to be reported in a patient on hemodialysis.

Anil Minocha, MD, FACP, FACG, AGAF

Overton Brooks VA Medical Center

Shreveport, LA

Back to Top | Article Outline

Section Description

Letters to the Editor are welcomed. They may report new clinical or laboratory observations and new developments in medical care or may contain comments on recent contents of the Journal. They will be published, if found suitable, as space permits. Like other material submitted for publication, letters must be typewritten, double-spaced, and must not exceed two typewritten pages in length. No more than five references and one figure or table may be used. See “Information for Authors” for format of references, tables, and figures. Editing, possible abridgment, and acceptance remain the prerogative of the Editors.

© 2008 Southern Medical Association

Login